Now what to do?

Thanks everyone for your continued support but I have another dilemma.

As I said in a previous post, I`ve been on 75 mcg Levothyroxine for almost three weeks, after 1st 25mcg and then 50mcg. I believe there`s been some improvement but I`m still extremely bone weary tired with joint and muscle pains. Actually I`m pleased to say these are the only symptoms of hypothyroid after RAI just over 2 months ago. Mind I have put a bit of weight on, even though I`ve not much of an appetite, but I`m not concerned about that just yet as during the onslaught of Graves I ended up like a stick insect:)

I phoned my thyroid nurse to ask if I could raise my thyroxine early- she was on holiday and didn`t get back to me. When she did, I`d already spoken to a duty GP who said yes, raise the dose to 100 mcg. So the first morning I took the 100 mcg. The nurse had by now got my message, had asked an endo and they`d prefer I wait but are happy for me to have my blood taken earlier in another week`s time, and then we`ll go from there.

My body seems as though it`s crying out for an increase but I listened to the endo and went back to my 75 mcg dose this morning.

My husband has suggested I take 75/100 alternate days but I`m not sure it`s wise to go against the endo?

The increase dose will not be on my records but I can explain the mix up which happened waiting for the nurse to return my call.

What would you lovely people suggest?.....I can`t see the wood for the trees at the moment.

Sorry to be such a flippin nuisance :)

JLiz

ps to shaws- many thanks I managed to email Louise and now have the Pulse article.

13 Replies

oldestnewest
  • Hi joyliz

    When the endo raised my dose (against my gp's choice) it took an amazing 12 weeks before I felt the effects of the increase. I guess theres a chance you could go hyper if you take as long as me to adapt. and you increase again too soon. I now know I have to be patient lol

  • Thank you jezebel for your quick reply. Yes I am concerned about going hyper and also going against the endo. Writing it down helps, I think, and waiting another week on 75 mcg before my earlier blood test doesn`t seem too long to wait. Have you been diagnosed long? And do you have many symptoms? Sorry for all the questions only knowing other people`s experiences certainly help.

  • I do still have symptoms but I also know that increasing my levo is only marginally lifting my T3. However I had to try this route before deciding to self medicate. No endo in my area will prescribe T3 or NDT. On a good note my hair has stopped shedding and I can stay awake all day AND all evening :)

    I have been hypo on and off all my adult life but I was 50 before it was diagnosed and I was medicated. It took 8 years of pleading with gp's to even get a referral to an endo. The one I see now is half good half bad....he treats symptoms but sticks to levo - I havent convinced him yet that the levo isnt doing what it should now.

    Happy to answer any questions you have any time

  • Thanks,

    I`m just over two months post RAI and gone down to hypo with a bang. I`m only slightly under-active but my body certainly doesn`t like it. I think I`m doing ok on levo, I seem to be having very small improvements but realize now that it`s a long process. I was going from my bed to the couch two weeks ago but this week am managing very short walks.....and then the couch lol.

    Looks like you`re in my age group and far from the rubbish heap just yet :)

    It seems so wrong that you had to plead to see an endo. I am certain these doctors haven`t a clue just how bad this can make us feel.

    If in the future I feel the need to self medicate, I`ll certainly try it. My worse symptoms are the exhaustion, joint and muscle aches, have you any tips to combat these please?

  • Joyliz, it takes time for Levothyroxine to be metabolised to work on hypo symptoms and dose increases are usually in 25mcg increments every 6/8 weeks for this reason. Have a look at this link which discusses NDT dose adjustments but the principle is the same for Levothyroxine and T3.

    thyrophoenix.com/adjusting_...

    Ask your GP to test ferritin, vitamin D, B12 and folate as hypothyroid patients are often deficient/low and these deficiencies can cause musculoskeletal pain, fatigue and low mood similar to hypothyroid symptoms. Post your results with the lab ref ranges (the figures in brackets after your results) in a new question and members will advise whether supplementation is required.

  • The explanation in the link makes perfect sense Clutter, thanks

  • Many sympathies. I was in a similar situation - started levo 50mcg in June and at about 3 weeks/1month intervals went to 75mcg, 100mcgs, 125mcgs...only to be told then that I was 'significantly overmedicated', then reduced to 100cgs, then 75mcgs which I am now on. With hindsight MAYBE it might have been better to hold on a dose for 6-8 weeks to see what happens. But I know acutely how hard that is when your life is on hold and you feel rotten. I still feel rotten almost 6 months in but am feeling a bit better recently which makes me wonder was it the overmedication that made me feel so bad. Best of luck, we'll get there in the end!

  • Thank you Evo

    We`re a lot aren`t we?

    You`ve hit the nail on the head - it`s hard to not hold the dose when we feel so rotten. I think I`ll continue with the 75 mcg until my next blood test which the endo has agreed I can have earlier than planned.

  • By the way, if you have Hashimoto's probably the best thing you could do right now is stop gluten totally and see if that makes you feel better - that made a BIG difference to me. Sounds like a very difficult change to make and although I wont say its easy its worth it and its not as bad as you might imagine - loads of delicious food you can eat.

  • I `ve got Graves Evo and ended up hypo after having RAI. I`m not sure if the gluten free diet helps with Graves...although I`m willing to give it a try.

    Thank you.

  • Ahh... if I had remembered what RAI (radio-active iodine) meant and if my brain was working properly I could have worked that one out :-) All my research is Hashimoto's related so no idea what is recommended for your circumstances. But I have a friend with Graves, then thyroid blitzed by ?RAI or something else, on levo, in a mess. She recently tried going gluten-free after I told her how I got on and she is finding it helpful brain-wise and for losing weight after not being able to before. It's just anecdotal of course but worth a try I would suggest.

  • Thank you Evo.

  • Typo- the increased dose of 100 mcg WILL be on my records...

You may also like...